This article is written live from the American Association of Clinical Endocrinologists (AACE) 2017 Annual Meeting in Austin, TX. MPR will be reporting news on the latest findings from leading experts in endocrinology. Check back for more news from AACE 2017.
A cerebrovascular event in a young, healthy, male patient was found to be associated with the use of exogenous testosterone, according to a case study presented by lead study author Umar Ahmad, DO, of the Lahey Hospital and Medical Center, in Burlington, MA, at the AACE 2017 Annual Meeting.
The 28-year-old male patient presented with acute-onset vertigo, nausea, vomiting, and unsteady gait. The patient reported abusing testosterone and trenbolone for at least 6 years. He stated that he self-administered 325mg of testosterone every other day in addition to using an unspecified amount of trenbolone. Family history of the patient was unremarkable.
According to the study authors, magnetic resonance imaging of the patient’s brain showed “small acute infarcts involving the left cerebellum and brainstem and was suggestive of an embolic pattern.” Additionally, a trans-thoracic echocardiogram found “mild concentric left ventricular hypertrophy with ejection fraction of 50-55%” and a trans-esophageal echocardiogram revealed a small patent foramen ovale (PFO).
Laboratory findings revealed a total testosterone level of 2626ng/dL, a calculated free testosterone level of 5104pmol/L, and an estradiol level of 22.3pg/mL. Additional testing found elevated LDL and total cholesterol (TC) levels in addition to a low HDL level (LDL: 186mg/dL; TC: 225mg/dL; HDL: 18mg/dL). The patient’s triglyceride level was normal (104 mg/dL). The patient’s AST and ALT levels were reported as 47 and 51 IU/L, respectively.
The patient was initiated on atorvastatin 80mg daily and was counseled on the discontinuation of exogenous testosterone. Additionally, Apixaban was prescribed upon discharge due to the “cryptogenic nature of the stroke and presence of a PFO.”
The study authors describe a serious adverse effect associated with the use of exogenous testosterone in a young, healthy, male patient. The authors conclude that the “embolic distribution of ischemia on MRI and the presence of a possible PFO point to a thromboembolic phenomenon etiology.” Additionally, Dr. Ahmad added that “a careful review of a patient’s risk status including prior history of thrombotic events and stroke as well as a discussion of risk and benefit is important before initiating testosterone therapy.”
For continuous endocrine news coverage from the AACE 2017 Annual Meeting, check back to MPR’s AACE page for the latest updates.